New York, 2004

Funnel Cloud in New York, May 15, 2004

May 15, 2004 · NWS BGM · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 9:00 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 15, 9:00 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT SAT MAY 15 2004

.DISCUSSION...
UPDATE TO ADJUST TEMPS AND WEATHER FOR SLOWER SE PUSH OF COLD FRONT
IN NW CWA THIS MORNING. SOME LOCATIONS IN NW TEMPS HIGHER THAN
FORECAST HIGHS. TEMPS BEHIND FRONT WILL BE FALLING INTO 60S THIS
AFTERNOON ACROSS N. PS SKIES IN SE HALF WILL HELP TO PUSH TEMPS INTO
U70S AND L80S. A FEW SHOWERS DEVELOPING NOW IN THIS AREA BUT
COVERAGE WILL BE SCT AT MOST UNTIL AFTERNOON WITH BETTER FORCING AND
MORE INSTABILITY WITH DAYTIME HEATING. DROPPED POPS TO CHC THIS
MORNING THEN ADDED HEAVY RAIN THIS AFTERNOON. SOUNDINGS NOT MUCH
DIFFERENT FROM PREVIOUS DAYS WITH 30KT LOW LEVEL JET AND LIGHTER
WINDS ALOFT. AS FRIDAY THESE THUNDERSTORMS WILL BE MOVING SOME
UNLIKE WED AND THU.

COLD FRONT ALREADY SLOWING DOWN AS IT HITS THIS MOIST WARM AIRMASS.
SFC LOW IN CANADA MOVG NE WITH WEAK SFC PRESSURE FALLS LIMITED TO
CANADA. WILL NEED TO WAIT FOR SHORTWAVE BEFORE BETTER EAST MOVEMENT
IS NOTED THIS AFTERNOON. PLUM OF STEADY RAIN ON RADAR AHEAD OF THIS
SHORT WAVE IN OHIO VALLEY WILL OVERSPREAD CWA THIS AFTERNOON. FRONT
THEN STALLS AS IT MOVES SOUTH INTO MID ATLANTIC REGION. LATER
PERIODS LOOK GOOD AND NO CHANGES.
&&

.PREVIOUS DISCUSSION...
TODAY...A COLD FRONT IS CURRENTLY APPROACHING WRN NY...WITH THE
CLOUD SHIELD JUST BEGINNING TO MOVE INTO OUR WRN ZONES. THE FRONT
SHOULD MOVE INTO NW ZONES AROUND 12Z...CENTRAL ZONES AROUND 15Z...
AND 18Z IN ERN ZONES. MOST OF THE PRECIP IS CURRENTLY OCCURRING
BEHIND THE FRONT...BUT SHOWERS/TSTORMS SHOULD BREAK OUT AHEAD OF THE
FRONT OVER ERN ZONES WHICH WILL SEE THE MOST SUN. WATER VAPOR IMAGERY
SHOWS SEVERAL SHORTWAVES MOVING NORTH IN A BAND FROM LOUISIANA TO
MICHIGAN...WITH THE STRONGEST WAVES OVER ARKANSAS/LOUISIANA. THIS
SHORTWAVE ENERGY WILL MOVE NORTHEAST INTO OUR AREA TODAY...CAUSING AN
AREA OF RAIN TO DEVELOP...WHICH SHOULD AFFECT NW/CENTRAL ZONES FOR
MUCH OF THE DAY. ETA BUFKIT PROFILES INDICATE CAPES OF 1000-1500 THIS
AFTERNOON OVER FAR SE ZONES WITH AROUND 30KTS OF WIND AT 850MB.
LATEST VAD WINDS FROM AROUND THE AREA INDICATE THAT THE MODELS MAY BE
10-20 KTS TOO WEAK WITH 850MB WIND SPEEDS...SO ITS POSSIBLE THERE
COULD BE A FEW STORMS WITH DAMAGING WINDS OVER SE ZONES.

THERE SHOULD BE A WIDE RANGE OF HIGH TEMPS ACROSS THE AREA WITH
UPPER 60S OVER NW ZONES AND LOWER TO MID 80S OVER FAR SE ZONES.

TONIGHT...COLD AIR MOVES IN SLOWLY FROM THE NW...BUT SHORTWAVE
ENERGY MOVING THROUGH IN THE SW FLOW ALOFT WILL KEEP A CHC OF RAIN
GOING OVER ALL ZONES DURING THE EVENING. THE CHC OF SHOWERS WILL
CONTINUE OVERNIGHT IN CENTRAL/SE ZONES...WITH NW ZONES DRYING OUT.
RECENT RAIN AND LIGHT WINDS OVERNIGHT SHOULD ALLOW AREAS OF FOG TO
DEVELOP.

SUNDAY...THE THREAT OF RAIN SHOULD END DURING THE MORNING OVER
CENTRAL/SE ZONES...WITH SKIES SLOWLY CLEARING FROM NW TO SE DURING
THE AFTERNOON AS HIGH PRESSURE BUILDS IN. TEMPS WILL BE COOLER THAN
WHAT WEVE RECENTLY SEEN...BUT STILL NOT BAD...WITH HIGHS GENERALLY
65-70.

.EXTENDED (SUN NGT-FRI)...
IT STILL APPEARS THAT HIGH PRESSURE WILL BUILD ACROSS THE REGION TO
START NEXT WEEK WITH DRY WEATHER.  A COLD FRONT IS PROGGED TO
APPROACH THE AREA ON TUESDAY, SO WE MAINTAINED A CHANCE OF SHOWERS
OR THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT.

FAST MOVING SYSTEMS SHOULD CONTINUE TO CHARACTERIZE THE WEATHER
DURING THE MIDDLE AND LATTER PARTS OF NEXT WEEK. ANOTHER SHORTWAVE
COULD PRODUCE TSTORMS AGAIN ON WEDNESDAY, A COLD FRONT ZIPS
THROUGH LATER THURSDAY WITH A CHANCE OF SHOWERS OR STORMS, FOLLOWED
BY RAIN-FREE CONDITIONS ON FRIDAY.

GIVEN THE APPEARANCE OF A ZONAL FLOW PATTERN, TEMPERATURES SHOULD
AVERAGE CLOSE TO SEASONAL NORMS FOR MID TO LATE MAY (UPPER 60S AND
70S FOR DAYTIME HIGHS).
&&

.AVIATION...
FOG CREATING OCCASIONAL LIFR CEILING AND VSBY EARLY THIS MORNING AT
ELM AND MVFR VSBY IN FOG AT AVP. OTHERWISE, VFR CONDITIONS WITH MID
CLDS ADVANCING INTO THE AREA AHEAD OF A COLD FRONT. FOG WILL IMPROVE
NEXT FEW HOURS AS MORE MID LEVEL CLDS ADVANCE EASTWARD. AS THE COLD
FRONT MOVES INTO THE AREA LATER THIS MORNING, CEILINGS AND
VISIBILITIES WILL LIKELY DETERIORATE INTO THE MVFR RANGE ONCE AGAIN
AS LOWER CLOUDS AND LIGHT RAIN PUSH IN FROM THE WEST. SHOWERS WILL
END IN THE EVENING WITH BKN/OVC VFR OVERNIGHT.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

UPDATE...CHAMPNEY
DAYS 1-2...VAN AUSDALL
AVIATION...JML
EXTENDED...JUREWICZ
Hazardous weather outlook, May 15, 2:50 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT SAT MAY 15 2004

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-151000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-
NORTHERN ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-SUSQUEHANNA PA-
TIOGA NY-TOMPKINS NY-YATES NY-
350 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NYZ057-062-PAZ040-043-044-047-048-072-151000-
DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-WYOMING PA-
350 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A
COLD FRONT. A FEW OF THESE STORMS COULD PRODUCE SEVERE
WEATHER...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, May 15, 12:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT SAT MAY 15 2004

NYZ017-023>025-044-055-056-151900-
BROOME NY-CAYUGA NY-CHEMUNG NY-CORTLAND NY-SCHUYLER NY-TIOGA
NY-TOMPKINS NY-
156 PM EDT SAT MAY 15 2004

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND AND HEAVY RAIN
MOVING INTO THE AREA...

AT 152 PM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND AND
HEAVY RAIN WAS 15 MILES NORTHWEST OF ITHACA...TO 10 MILES NORTH OF
WAVERLY...MOVING EAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
TRUMANSBURG...ITHACA...AND CANDOR AT 210 PM.
GROTON...DRYDEN...AND BERKSHIRE AT 225 PM.
CORTLAND...MARATHON...AND LISLE AT 245 PM.

EXPECT HEAVY RAINFALL, FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH
ARE POSSIBLE IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF
UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT

The radar

The Binghamton radar (KBGM), 45 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cortland

When
May 15, 1:50 PM EST
Where
Cortland County, Willet
Reported by
GENERAL PUBLIC
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Multiple reports of funnel clouds to Cortland County 911 center.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400565.